Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 4, NWS Wakefield, VA

June 27, 1995Powhatan County, Virginia

NWS Wakefield, VA issued this flash flood warning at Jun 27, 1995, 12:05 PM EDT for Powhatan County, Virginia. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 27, 1995, 12:05 PM EDT (16:05 UTC)
Expired
Jun 27, 1995, 2:59 PM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Whole counties

County Powhatan County, VA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 271607
FFWAKQ
VAC049-145-272200-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1205 PM EDT TUE JUN 27 1995
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  600 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL VIRGINIA
 
   ...NORTHERN AND CENTRAL CUMBERLAND COUNTY...WESTERN POWHATAN COUNTY
 
AT NOON EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS
WITH TORRENTIAL RAINFALL DEVELOPING SOUTHWARD THROUGH EASTERN FLUVANNA
COUNTY INTO NORTHERN CUMBERLAND AND WESTERN POWHATAN COUNTIES. SIMILAR
INTENSITY THUNDERSTORMS HAVE PRODUCED RAINFALL RATES OF 3 INCHES PER
HOUR IN FLUVANNA COUNTY. RADAR INDICATES THUNDERSTORMS ARE MERGING IN
THIS REGION WHICH WILL FURTHER ENHANCE RAINFALL RATES. HEAVIEST
RAINFALL WILL OCCUR IN THE COLUMBIA...CARTERSVILLE...LAKESIDE VILLAGE
AND TRENHOLM AREAS THROUGH 2 PM.
 
RAPID RISES ON AREA STREAMS AND CREEKS ARE EXPECTED IN WESTERN POWHATAN
AND NORTHERN AND CENTRAL CUMBERLAND COUNTIES THIS AFTERNOON WITH
FLOODING LIKELY.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
ALBRIGHT/SAMMLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 9:57 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 27, 9:57 AM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
955 AM EDT TUE JUN 27 1995

ONCE AGAIN...INCREDIBLE R HAS OCCURRED ACRS VA (LTL LESS WDSPRD
THAN LT LAST WK...BUT STILL QUITE IMPRESSIVE). NRLY 8" R FELL
INVOF OF NW LOUISA CTY BTWN 09-13Z (WITH 3"/HR). SFC/UA ANALYSIS
SHOWING OMINOUS SIGN FOR CONTD TRW+ ACRS AT LEAST NRN PT OF VA
TDA. CONVERGENCE FOUND CNTRD OVR NRN VA AT SFC-5H WITH XTRMLY
LGT AND VRBL WNDS/DIFFLUENT AIRFLO ALOFT. TO COMPLICATE MATTERS
IS IMPRESSIVE BKDR (FOR LT JUNE) SLOLY MVG S THRU DELMARVA AND
CNTRL MD AIDNG IN LO-LVL FOCUS/CONVERGENCE. SEEMS ETA/NGM HVG A
LTL DIFFICULTY WITH SUCH MESOSCALE CNVCTN WITH BEST LO-LVL MSTR
CONVERGENCE FCST FOR 12Z BEING OVR WVA WITH MIN SE TO CST. LOOP OF
88D SHOWING TRAINING ECHOES NOW FM ABT POWHATAN TO LOUISA/ORANGE
CTYS AND XPCT THIS TO CONT NEXT FEW HRS.

WITH CONT TO WATCH FOR ENHANCED/DVLPG RW/TRW AS BKDR PROGRESSES
SWD INVOF OF CST AND UPR FLO RMNS XTRMLY LGT. WITH PCP H2O STILL
AOA 1.5"...MR LCLY HVY R/FLASH FLOODING A GUD BET INTO EVE HRS.
SUSPECT N OF RIC-MFV LN...TEMPS RMN IN 70S DUE TO CLDS/PCPN AND
INCRSG WTR INFLUENCE. ELSW...80S (AND QUITE HUMID) WITH SCT TRW
DVLPMNT (MAYBE ISOLD DOWNBURST SVR?).

ENUF SAID.

ALBRIGHT

WBC...THX FOR SATL...JUST RECEIVED NEW IMAGE.

In the hours before

Special weather statement, Jun 27, 9:25 AM EDT, 2 hours 40 minutes before
VAZ048-049-061-062-145-271530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
925 AM EDT TUE JUN 27 1995

...FLASH FLOOD WARNING IN EFFECT UNTIL 3 PM FOR LOUISA COUNTY...

...THUNDERSTORMS WITH TORRENTIAL RAINFALL DEVELOPING SOUTHWARD INTO
FLUVANNA...GOOCHLAND...POWHATAN AND CUMBERLAND...

SLOW MOVING THUNDERSTORMS...SOME PRODUCING VERY HEAVY RAINFALL...WERE
CONTINUING TO DEVELOP ACROSS CENTRAL VIRGINIA. THE THUNDERSTORMS WITH
THE HEAVIEST RAINFALL WERE IN LOUISA COUNTY...BUT WERE DEVELOPING
SOUTHWARD INTO FLUVANNA COUNTY. MEANWHILE...ADDITIONAL THUNDERSTORMS
DEVELOPING IN POWHATAN AND GOOCHLAND COUNTIES WERE MOVING NORTHWARD AND
MERGING WITH THUNDERSTORMS IN LOUISA AND NORTHWEST FLUVANNA COUNTIES.

EXPECT THUNDERSTORMS WITH LOCALLY VERY HEAVY RAIN TO CONTINUE ACROSS
MUCH OF LOUISA...FLUVANNA...GOOCHLAND AND POWHATAN COUNTIES FOR THE NEXT
2-3 HOURS...WITH THESE STORMS EXPECTED TO DEVELOP INTO NORTHERN PORTIONS
OF CUMBERLAND COUNTY BY 10 AM.

PERSONS LIVING IN LOUISA...FLUVANNA...GOOCHLAND...POWHATAN AND
CUMBERLAND COUNTIES...ESPECIALLY THOSE LIVING ALONG STREAMS...CREEKS AND
RIVERS...SHOULD MONITOR STREAM LEVELS CLOSELY...AND BE PREPARED TO MOVE
TO HIGHER GROUND IMMEDIATELY SHOULD FLOOD WATERS THREATEN YOUR LOCATION.

SAMMLER
Special weather statement, Jun 27, 9:45 AM EDT, 2 hours 20 minutes before
NCZ030-031-271545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
945 AM EDT TUE JUN 27 1995

...THUNDERSTORMS WITH HEAVY RAIN OVER SOUTHERN CHOWAN COUNTY...

AT 940 AM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH
LOCALLY HEAVY RAIN MOVING WESTWARD ACROSS SOUTHERN PORTIONS OF CHOWAN
COUNTY IN NORTHEAST NORTH CAROLINA. RADAR ESTIMATES INDICATE THAT
BETWEEN 1.00 AND 1.25 INCHES OF RAIN FELL IN THE SOUTHEAST PART OF CHOWACOUNTY BETWEEN 830 AM AND 930 AM. THESE STORMS ARE PRESENTLY MOVING INTO
THE EDENTON AREA. RESIDENTS OF SOUTHERN CHOWAN COUNTY WILL EXPERIENCE
TORRENTIAL RAIN...AND POSSIBLE FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS THROUGH 11 AM. THESE STORMS SHOULD DEVELOP WEST ALONG ROUTE 17 INTEASTERN BERTIE COUNTY BY 1030 AM.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL TV AND RADIO FOR FURTHER
UPDATES.

SAMMLER
Special weather statement, Jun 27, 9:46 AM EDT, 2 hours 19 minutes before
NCZ030-031-271545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
945 AM EDT TUE JUN 27 1995

...THUNDERSTORMS WITH HEAVY RAIN OVER SOUTHERN CHOWAN COUNTY...

AT 940 AM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH
LOCALLY HEAVY RAIN MOVING WESTWARD ACROSS SOUTHERN PORTIONS OF CHOWAN
COUNTY IN NORTHEAST NORTH CAROLINA. RADAR ESTIMATES INDICATE THAT
BETWEEN 1.00 AND 1.25 INCHES OF RAIN FELL IN THE SOUTHEAST PART OF CHOWACOUNTY BETWEEN 830 AM AND 930 AM. THESE STORMS ARE PRESENTLY MOVING INTO
THE EDENTON AREA. RESIDENTS OF SOUTHERN CHOWAN COUNTY WILL EXPERIENCE
TORRENTIAL RAIN...AND POSSIBLE FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS THROUGH 11 AM. THESE STORMS SHOULD DEVELOP WEST ALONG ROUTE 17 INTEASTERN BERTIE COUNTY BY 1030 AM.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL TV AND RADIO FOR FURTHER
UPDATES.

SAMMLER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:50 AM EDTFlash Flood WarningAKQLouisa6 hr
Jun 27, 10:30 AM EDTFlash Flood WarningAKQFluvanna, Goochland6 hr
Jun 27, 12:05 PM EDTFlash Flood WarningAKQCumberland6 hr
Jun 27, 3:55 PM EDTSevere Thunderstorm WarningAKQBrunswick50 min

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.